Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS Las Vegas, NV

October 14, 2006Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 14, 2006, 1:07 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2006, 1:07 AM MST (08:07 UTC)
Expired
Oct 14, 2006, 1:45 AM MST
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS55 KVEF 140809
SVRVEF
AZC015-NVC003-140845-
/O.NEW.KVEF.SV.W.0090.061014T0807Z-061014T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
107 AM PDT SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...  
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...INCLUDING THE
  LAKE MEAD NATIONAL RECREATION AREA 

* UNTIL 145 AM PDT(145 AM MST).

* AT 1259 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF HOOVER DAM...AND WAS MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALLVILLE BAY AROUND 130 AM PDT...

IF ON OR NEAR THE BOULDER BASIN AREA OF LAKE MEAD...GET OUT OF THE 
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN 
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3590 11480 3586 11458 3633 11439 3639 11469

$$
JGA
1 follow-up statement
000
WWUS55 KVEF 140850
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 AM PDT SAT OCT 14 2006

AZC015-NVC003-140854-
/O.EXP.KVEF.SV.W.0090.000000T0000Z-061014T0845Z/
MOHAVE AZ-CLARK NV-
149 AM PDT SAT OCT 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK AND EXTREME WEST
CENTRAL MOHAVE COUNTIES...INCLUDING THE LAKE MEAD NATIONAL 
RECREATION AREA...EXPIRED AT 145 AM PDT (145 AM MST)...

AT 145 AM PDT...DOPPLER RADAR INDICATED THE THUNDERSTORM WHICH MOVED 
ACROSS LAKE MEAD HAD MOVE INTO THE OPEN DESERT BETWEEN CALLVILLE BAY 
AND VALLEY OF FIRE STATE PARK. THE STORM WILL CONTINUE TO MOVE NORTH 
AT 25 MPH AND PRODUCE BRIEF HEAVY RAINFALL AS IT WEAKENS AND TRACKS 
TOWARD INTERTATE 15 NEAR MOAPA AND GLENDALE BETWEEN 2 AM AND 3 AM.

LAT...LON 3590 11480 3586 11458 3633 11439 3639 11469

$$

JGA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 9:43 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 13, 9:43 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
943 PM PDT FRI OCT 13 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
WILL MOVE ACROSS THE SOUTHERN GREAT BASIN AND MOHAVE DESERT TONIGHT
AND SATURDAY. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS
TO MUCH OF THE GREAT BASIN AND MOJAVE DESERT. TEMPERATURES ARE
EXPECTED TO COOL BETWEEN 5 AND 10 DEGREES SATURDAY BEFORE WARMING TO
NEAR NORMAL BY MONDAY.
&&

.UPDATE...PREOCCUPATION WITH ONGOING WEATHER HAS LEFT LITTLE TIME TO
ANALYZE THE 00Z MODEL DATA. A QUICK GLANCE AT THE 00Z NAM/GFS
REVEALS THEY ARE BOTH IN GOOD AGREEMENT WITH THE INLAND PROGRESSION
OF THE SOUTHERN CALIFORNIA LOW OVER THE NEXT 24 HOURS. THE GFS THEN
CONTINUES TO PULL THE LOW EAST A LITTLE FASTER THAN THE NAM WHICH
WOULD RESULT IN QUICKER DRYING SATURDAY NIGHT AND SUNDAY. BOTH ALSO
SHOW THE PSEUDO DRY SLOT OVER FAR SOUTHEAST CALIFORNIA FILLING IN
SOMEWHAT OVERNIGHT AND SATELLITE IMAGERY SINCE 0330 UTC INDICATES
THIS TO BE THE CASE. THERE IS SUFFICIENT MOISTURE AND DYNAMIC
FORCING OVER MOST OF THE FORECAST AREA TONIGHT THROUGH SATURDAY
AFTERNOON FOR CONTINUED REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THE INHERITED FORECAST HAS THE SITUATION COVERED WELL AND SEE NO
NEED FOR ANY SIGNIFICANT CHANGES AT THIS TIME.
&&

.PREV DISCUSSION...330 PM PDT FRI OCT 13 2006...
.SHORT TERM...UPPER LOW SPINNING OFF THE SOUTHERN CALIFORNIA COAST
IS EXPECTED TO MOVE ONSHORE THIS EVENING AND SLOWLY MOVE INTO THE
DESERTS OVERNIGHT. PRECIPITATION ALREADY SPREADING THROUGH THE
SOUTHERN CWA WITH SEVERAL LOCATIONS REPORTING BETWEEN A HUNDREDTH
AND FIVE HUNDREDTHS OF AN INCH. ISOLATED THUNDERSTORMS HAVE ALSO
BEEN OCCURRING THIS AFTERNOON OVER PORTIONS OF THE CWA. AS THE LOW
MOVES INLAND MOISTURE WILL INCREASE AND MOST AREAS ESPECIALLY THE
SOUTHERN CWA WILL SEE WIDESPREAD RAIN. BOTH THE GFS AND NAM REMAIN
IN GOOD AGREEMENT THROUGH SATURDAY AFTERNOON BEFORE THEY BEGIN TO
DIVERGE AND BOTH MODELS GENERATE THE BEST QPF OVER THE SOUTHERN CWA.
WITH GOOD EASTERLY FLOW AT 700 MB WILL HAVE TO WATCH FOR THE
POTENTIAL OF SIGNIFICANT RAINFALL OVER THE SPRING MOUNTAINS WITH THE
ADDITIONAL UPSLOPE. CURRENT THINKING IS THAT VALLEY LOCATIONS WILL
SEE BETWEEN A HALF AN INCH AND THREE QUARTERS OF AN INCH WITH HIGHER
TOTALS IN THE MOUNTAINS. SNOW LEVELS WILL REMAIN QUITE HIGH WITH
THIS SYSTEM AND WILL STAY ABOVE 9000 FEET FOR THE MAJORITY OF THE
EVENT. ITS POSSIBLE THAT WITH ANY CONVECTIVE ACTIVITY NEAR THE LOW
CENTER SATURDAY AFTERNOON THAT SNOW LEVELS COULD DROP TO NEAR 8000
FEET BUT ANY SIGNIFICANT SNOWFALL ACCUMULATIONS WILL REMAIN AT THE
HIGHEST PEAKS. MODELS BEGIN TO DIVERGE IN SOLUTIONS OVERNIGHT
SATURDAY WITH THE GFS MOVING THE LOW INTO EASTERN ARIZONA WHILE THE
NAM KEEPS THE LOW OVER SOUTHERN CA. THE GFS SOLUTION WOULD LIKELY
END PRECIPITATION CHANCES SUNDAY WHILE THE NAM SOLUTION WOULD KEEP
SOME MOISTURE IN THE AREA. WOULD TEND TO LEAN WITH THE GFS AND HAVE
REMOVED POPS EXPECT FOR THE FAR EASTERN ZONES. HIGH PRESSURE
FORECAST TO MOVE INTO THE AREA LATE SUNDAY AFTERNOON AND EVENING
WITH CLEARING SKIES. TEMPERATURES ARE EXPECTED TO BE NEARLY 10
DEGREES BELOW NORMAL SATURDAY AND SLOWLY WARM ON SUNDAY.

.LONG TERM...THERE IS STILL MODEL AGREEMENT EARLY IN THE WEEK BUT
THEN VERY DIVERGENT SOLUTIONS AS WEEK PROGRESSES. GFS KEEPS AREA
UNDER NORTHWEST FLOW AFTER WEEKEND SYSTEM WITH A BROAD TROUGH
EXTENDING FROM NORTHERN PLAINS. ANOTHER TROUGH PASSES THROUGH
TUESDAY WHICH COULD BRING ANOTHER CHANCE OF SHOWERS IN THE NORTH
PART OF THE FORECAST AREA FOLLOWED BY NORTH FLOW SANDWICHED BETWEEN
HIGH OFF SHORE AND TROUGH EXTENDING FROM THE PLAINS. DGEX SEMI
POINTS THIS WAY BY DEVELOPS TROUGH INTO A LOW AND IS SLOW TO MOVE IT
OUT TUESDAY. ECMWF GOES THE GFS WAY BUT WITH A MORE SHALLOW TROUGH.
GEM OUT THROUGH 144 HOURS HAS A CLOSED LOW OVER AREA WEDNESDAY.  SO
WITH A VARIETY OF SOLUTIONS I PICKED GFS AS A COMPROMISE. MAIN
CONCERN OF THIS PLAYS OUT IS FOR TUESDAY TO POSSIBLY BE BE A WIND
DAY AND FOR SOME POPS UP NORTH THERE AS WELL.
&&

.AVIATION...CLEAR SKIES FOR THE REMAINDER OF THE NIGHT BUT CLOUDS
WILL PROGRESSIVELY INCREASE...BEGINNING LATE IN THE MORNING.
PRECIPITATION WILL FOLLOW...BEGINNING IN THE EVENING HOURS AND
CONTINUE THROUGHOUT THE NIGHT.  CIGS WILL FALL TO BELOW 10K FT BY
EVENING WITH HIGHEST PEAKS OBSCURED.  TAFS AND TWEBS ADEQUATELY
DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS
FOR KLAS...KVGT...KDRA... KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

ADAIR/GORELOW/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 13, 11:36 AM MST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1136 AM PDT FRI OCT 13 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-140600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1136 AM PDT FRI OCT 13 2006 /1136 AM MST FRI OCT 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO SOUTHERN CALIFORNIA
THIS EVENING WHICH WILL HELP SPREAD MOISTURE OVER THE REGION. THE
HEAVIEST RAINFALL IS EXPECTED TO REMAIN OVER SAN BERNARDINO...CLARK
AND MOHAVE COUNTIES WHERE A QUARTER TO HALF AN INCH OF RAIN COULD
FALL. THE ATMOSPHERE WILL ALSO BECOME UNSTABLE ALLOWING FOR A FEW
ISOLATED THUNDERSTORMS TO DEVELOP WHICH WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EAST SATURDAY WITH RAIN
AND ISOLATED THUNDERSTORMS CONTINUING OVER MUCH OF THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT. STORM TOTAL PRECIPITATION IS EXPECTED
TO RANGE FROM HALF AN INCH IN THE VALLEYS TO NEAR ONE INCH AT THE
HIGHER ELEVATIONS. THIS STORM SYSTEM IS RELATIVELY WARM AND SNOW
LEVELS ARE NOT EXPECTED TO DROP BELOW 9000 FEET. THIS SYSTEM WILL
EXIT THE REGION LATE SATURDAY AFTERNOON WITH ISOLATED SHOWERS
CONTINUING INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 5:06 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Oct 13, 5:43 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Oct 14, 12:14 AM MSTTornado WarningVEFMohave23 min
Oct 14, 3:35 PM MSTFlash Flood WarningVEFMohave115 min
Oct 13, 11:28 PM MSTSevere Thunderstorm WarningVEFClark32 min
Oct 14, 12:01 AM MSTSevere Thunderstorm WarningVEFClark44 min
Oct 14, 3:45 AM MSTSevere Thunderstorm WarningVEFClark60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.